Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Paducah, KY

February 7, 20195 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Feb 7, 2019, 9:43 AM CST for 5 counties in Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2019, 9:43 AM CST (15:43 UTC)
Expired
Feb 7, 2019, 12:45 PM CST
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Alexander County, IL, Johnson County, IL, Pulaski County, IL, Union County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 42 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 7, 10:54 AM CSTFLASH FLOODAnna, ILWATER COVERING LOW LYING PORTIONS OF E VIENNA STREET NEAR MCDONALDS.
Feb 7, 11:00 AM CSTHEAVY RAIN 3.741 Sse Cobden, ILCOCORAHS STATION IL-UN-6, COBDEN IL 0.8 SSE.
Feb 7, 11:00 AM CSTHEAVY RAIN 3.741 Sse Cobden, ILCOCORAHS STATION IL-UN-6, COBDEN IL 0.8 SSE. THE DURATION OF THE HEAVY RAIN EVENT WAS 48 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

807 
WGUS53 KPAH 071543
FFWPAH
ILC003-087-153-181-199-071845-
/O.NEW.KPAH.FF.W.0002.190207T1543Z-190207T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
943 AM CST THU FEB 7 2019

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Union County in southern Illinois...
  Pulaski County in southern Illinois...
  Johnson County in southern Illinois...
  Williamson County in southern Illinois...
  Alexander County in southern Illinois...

* Until 1245 PM CST.

* At 942 AM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cape Girardeau, Carbondale, Marion, Herrin, Carterville, Anna,
  Johnston City, Cairo, Jonesboro, Vienna, Crainville, Cambria,
  Cobden, Energy, Goreville, Mounds, Hurst, Dongola, Tamms and Mound
  City.

Additional rainfall amounts of 1-2 inches are possible in the warned 
area.

LAT...LON 3698 8919 3707 8926 3707 8931 3706 8931
      3699 8927 3699 8929 3704 8938 3725 8946
      3728 8952 3740 8942 3757 8952 3760 8915
      3786 8915 3786 8871 3734 8871 3734 8890
      3723 8893 3721 8903 3707 8918 3698 8914

$$

PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 6:54 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 7, 6:54 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
654 AM CST Thu Feb 7 2019

.UPDATE...
Issued at 647 AM CST Thu Feb 7 2019

For aviation section.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 342 AM CST Thu Feb 7 2019

Main forecast challenges in the short term include the potential
for severe thunderstorms and additional heavy rains today, then
with the rapid change more more brutally cold temperatures
tonight/Fri/Fri night.

An arctic cold front will make its way from west to east across
the forecast region today. Strong mid-level forcing will
accompany the front as a potent short wave rotates east toward the
mid MS River Valley. Mid level cooling associated with the
approaching short wave could generate enough instability to
support at least a broken line of thunderstorms within a highly
sheared environment (large clock-wise curved hodographs). This
could lead to bows with damaging wind gust risk, and QLCS tornado
threat over portions of the region along/ahead of the sfc front,
most likely this morning over se MO/sw IL, then from around noon
through mid afternoon farther east.

Temperatures will plunge dramatically behind the front today, as
there will likely be a 30+ temp difference from northwest to
southeast by early/mid afternoon. The brunt of the arctic air will
arrive tonight/Fri/Fri night. In fact, wind chill readings by
sunrise tomorrow morning will be in the single digits and teens.
After highs only in the 20s to near freezing on Friday, lows
Friday night will dip back down into the lower to mid teens, with
single digit wind chills expected area wide. Despite sunshine,
highs on Saturday will not get out of the 30s.

.LONG TERM...(Sunday through Wednesday)
Issued at 342 AM CST Thu Feb 7 2019

The arctic high that will pay us a visit in the short term will
slide off to the East Coast Sunday as a moistening west-southwest
flow aloft returns to the lower OH and MS River Valleys. This will
allow southerly winds to return and warm the region above
freezing just before the next precipitation maker moves in during
the day. However, if the precip manages to come in very late at
night over early in the day, we could start off with a light mix
of wintry precip over se MO and srn IL. With the antecedent cold
conditions, even light amounts of any wintry precip would need to
be monitored.

Another cold front is expected to make its way south through the
region later Sunday and/or Sunday night. This front should not be
as vigorous as the last one, but it could lead to a change over to
some light freezing rain or sleet Sunday evening over portions of
southeast MO and srn IL. The northern extend of any precip is a
low confidence forecast at this time, so again, just something to
monitor for now.

Bigger storm system comes in for early next week, as a strong
mid/upper level low develops southeast into the Plains and drags a
strong cold front east toward the region. Deep/broad southwest
flow aloft should lead to a deep moisture return ahead of the
front, and will need to watch the severe potential with this one
too. However, timing differences between models preclude much
confidence on whether the front will make its way through the
region closer to Monday or possibly even a Tuesday passage.

&&

.AVIATION...
Issued at 653 AM CST Thu Feb 7 2019

Another round convection will move from southwest to northeast
through the WFO PAH forecast area today. A few severe wind gusts
aoa 50 kts cannot be ruled out...esp KPAH and KCGI 14z (west)-19Z
(closer to KPAH). Outside of convection, ceilings will generally
remain 900-1500 ft until after the frontal passage this
afternoon, when west winds may gust over 25-30 kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this evening for ILZ075>078-080>094.

MO...Flood Watch through this evening for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through this evening for INZ081-082-085>088.

KY...Flood Watch through this evening for KYZ001>022.

&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...GM
AVIATION...GM
Hazardous weather outlook, Feb 7, 4:20 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
420 AM CST Thu Feb 7 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
420 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms today, mainly this
morning over southeast Missouri and southwest Illinois, and then
from around midday through the early to mid afternoon farther
east. Though the main thunderstorm hazard is expected to be with
damaging wind gusts, a brief tornado of two cannot be ruled out.

A Flood Watch continues for the entire area through this evening.
Additional rainfall amounts of an inch or so are still expected,
with locally higher amounts possible.

A drastic change to very cold arctic air will take place later
today and tonight. Wind chill readings by late tonight will be in
the single digits and teens.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Expect wind chill values in the single digits Friday night into
early Saturday.

A light wintry mix is expected across portions of southeast
Missouri, southern Illinois and southwest Indiana early Sunday,
and again later Sunday night into early Monday.

Locally heavy rainfall will also be a possibility Monday and/or
Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Feb 7, 8:50 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
850 AM CST THU FEB 7 2019

ILZ092-MOZ109>112-114-071530-
Alexander IL-Butler MO-Stoddard MO-New Madrid MO-Scott MO-
Mississippi MO-
850 AM CST THU FEB 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALEXANDER...
NORTHWESTERN MISSISSIPPI...SCOTT...NORTH CENTRAL NEW MADRID...
STODDARD AND EAST CENTRAL BUTLER COUNTIES UNTIL 930 AM CST...

At 850 AM CST, Doppler radar was tracking a strong thunderstorm near
Dudley, or 9 miles west of Dexter, moving east at 65 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sikeston, Dexter, Charleston, Bloomfield, Oran, Miner, Benton,
Morehouse, Puxico, Bertrand, Morley, Matthews, Essex, Bell City,
Canalou, Anniston, Dudley, Hay-Wood City, Vanduser and Blodgett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3695 9021 3716 8937 3681 8928 3665 9020
TIME...MOT...LOC 1450Z 257DEG 58KT 3684 9012

DAVEB
Local storm report, Feb 7, 9:01 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
901 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     FLASH FLOOD      3 WSW WEST SALEM        38.50N 88.06W
02/07/2019                   EDWARDS            IL   TRAINED SPOTTER

            SPOTTER REPORTED AT LEAST AN INCH DEPTH OF
            WATER FLOWING OVER IL-130 IN 8 DIFFERENT
            AREAS BETWEEN BONE GAP AND PARKERSBURG.

&&

ALR
Special weather statement, Feb 7, 9:12 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
912 AM CST THU FEB 7 2019

ILZ084-085-088-089-092-MOZ087-111-071600-
Alexander IL-Jackson IL-Union IL-Johnson IL-Williamson IL-
Cape Girardeau MO-Scott MO-
912 AM CST THU FEB 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR UNION...WEST CENTRAL JOHNSON...
SOUTHWESTERN WILLIAMSON...SOUTHEASTERN JACKSON...NORTHWESTERN
ALEXANDER...NORTH CENTRAL SCOTT AND CENTRAL CAPE GIRARDEAU COUNTIES
UNTIL 1000 AM CST...

At 912 AM CST, Doppler radar was tracking a strong thunderstorm over
Gordonville, or near Cape Girardeau, moving northeast at 65 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cape Girardeau, Jackson, Scott City, Anna, Chaffee, Jonesboro, Trail
Of Tears State Park, Cobden, Dongola, Gordonville, Dutchtown, Ware,
Makanda, Alto Pass, Mill Creek and East Cape Girardeau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3732 8979 3770 8920 3742 8894 3733 8920
      3733 8925 3732 8923 3717 8968
TIME...MOT...LOC 1512Z 242DEG 56KT 3729 8964

DAVEB
Local storm report, Feb 7, 9:19 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
919 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     TSTM WND DMG     1 W DEXTER              36.79N 89.97W
02/07/2019                   STODDARD           MO   PUBLIC

            TREE SNAPPED AT THE BASE AND FELL ON A HOUSE.

&&
Local storm report, Feb 7, 9:24 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     FLASH FLOOD      4 NW MOUNT CARMEL       38.47N 87.82W
02/07/2019                   WABASH             IL   PUBLIC

            0.80 INCHES OF RAIN REPORTED FROM THE STORM
            AND WATER BEGINNING TO FLOW OVER A
            NEIGHBORHOOD ROAD.

&&

ALR
Local storm report, Feb 7, 9:36 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
936 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND GST     6 E BENTON              37.10N 89.42W
02/07/2019  E69 MPH          SCOTT              MO   TRAINED SPOTTER

            60 KT WIND GUST REPORTED WITH TREE LIMBS
            DOWN IN THE AREA.

&&

ALR

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 8:43 PM CSTDense Fog AdvisoryPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 5 more6 hr
Feb 7, 6:27 AM CSTSpecial Weather StatementPAHPerry48 min
Feb 7, 6:33 AM CSTSevere Thunderstorm WarningPAHPerry12 min
Feb 7, 7:25 AM CSTAreal Flood AdvisoryPAHJackson3 hr
Feb 7, 8:23 AM CSTFlash Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 3 more5 hr
Feb 7, 8:54 AM CSTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson32 min
Feb 7, 9:12 AM CSTSpecial Weather StatementPAHUnion48 min
Feb 7, 9:34 AM CSTSevere Thunderstorm WarningPAHAlexander, Johnson, Pulaski, Union41 min
Feb 7, 10:16 AM CSTRiver Flood WarningPAHWayne, White3 days
Feb 7, 10:21 AM CSTSpecial Weather StatementPAHWabash39 min
Feb 7, 10:38 AM CSTSpecial Weather StatementPAHMassac37 min
Feb 7, 10:39 AM CSTSevere Thunderstorm WarningPAHMassac, Pope36 min
Feb 7, 10:50 AM CSTSevere Thunderstorm WarningPAHHardin, Pope25 min
Feb 7, 11:07 AM CSTRiver Flood WarningPAHAlexander, Jackson, Union8 days
Feb 7, 11:07 AM CSTRiver Flood WarningPAHAlexander3 days
Feb 7, 12:30 PM CSTAreal Flood AdvisoryPAHGallatin, Hardin, Pope, Saline3 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.